Russell's story - adrenal crisis experience

I awoke on the Thursday morning not feeling that great! My stomach felt off, so I had no breakfast, and I felt a bit ‘biley’ in the throat. I returned back to bed, having taken my meds and thought no more about it. I tried to get a bit of sleep.

This didn’t happen, so I listened to some music on my mobile, but began to feel slightly worse. It was at this point that I vomited - whilst lying down!! Not a good look!! I rushed to the loo and ejected the rest of the medication and began, ever so slightly to panic!

You see, the screensaver on my phone has a health warning about adrenal crisis and what to do. (Basically call 999 and wait for the ambulance!) I dialled 111 for confirmation and waited for the ambulance that they had called for me.

This promptly arrived and I told them what had occurred, showed them my screensaver and waited for treatment. At this moment, I began to shiver, quite dramatically, but the paramedics said my temperature was fine. I was visibly shaking and couldn’t stop!

They administered the hydrocortisone and began the other tests, like vampires taking my blood and still I shivered!  It was at this time that I started to drift into unconsciousness and back again. How do I know this? Well I’ve watched ‘Casualty’ and I know what is happening when the paramedic taps you on the arm saying “Come on Russell, stay with us!”

It is interesting to point out here that the paramedics had never heard of panhypopituitarism and hadn’t seen my medical alert for adrenal crisis. Nor were they sure of the correct procedure, as they phoned my GP to see if they wanted to see me, or should they go to A & E!

So I was then ‘blued and twoed’ up to A & E, which I later discovered was the protocol when an emergency dose of hydrocortisone had been administered, but fortunately the shivering had improved and I wasn’t drifting into unconsciousness any more.

More hydrocortisone was given in injection form, and I started to feel better, but was followed by a three-day admission into hospital for monitoring. One point to note is that, whilst in hospital, my hydrocortisone doses, which I could then take by tablet, went from one tablet each time, up to five!

The first ward I was taken to flagged some more misinformation however, as the nurse who was dealing with me asked if I was diabetic. I replied that I had a form called diabetes insipidus but that it was nothing to do with insulin, but caused by a lack of a specific hormone. She thought for a moment and then decided to draw a big D on my whiteboard above my head, saying “Ah well better safe than sorry!”

Medicine Tablets